The Food and Drug Administration (FDA) is taking a close look at the possible risks of using codeine-containing medicines to treat colds and coughs in kids under 18. In a safety announcement issued July 2, the agency explained they were undertaking the investigation because of the medications’ serious side-effects, including slowed or difficult breathing.
“We are evaluating all available information and will also consult with external experts by convening an advisory committee to discuss these safety issues,” the FDA said in its announcement. The agency will release its final conclusions when the review is complete.
This move by the FDA comes on the heels of an April announcement by the European Medicines Agency (EMA) that codeine must not be used to treat coughs and colds in children younger than 12 years of age. In addition, the EMA said codeine was not recommended for kids between the ages of 12 and 18 who have existing breathing problems, including asthma.
Codeine is an opioid — a type of narcotic used to treat mild to moderate pain and to reduce coughing. The drug works by changing the way the brain responds to pain and by decreasing the activity in the part of the brain that causes coughing.
Once in the body, however, codeine converts to morphine and that’s why there is a potential for risky reactions in children. Some people convert codeine to morphine faster and more completely than others, resulting in higher levels of morphine in their blood. Higher amounts can cause serious side-effects, including breathing difficulty that can lead to death.
According to the FDA statement, children who already have breathing problems may be more susceptible to these serious side effects. An NBC News report last year found that since 1999, 10 children died and three overdosed on codeine. In 2013, the FDA issued a statement that advised against giving codeine to children who had recently undergone surgery to have their tonsils and/or adenoids removed.
Until their review is complete, the FDA urged healthcare professionals to “use caution” when prescribing or recommending cold or cough medicines with codeine. The agency also advised parents to watch their kids carefully if they are taking medicines with codeine.
“Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911,” the agency said in its statement.